Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

1 - 8 of 8 WebM&M Case Studies
Mithu Molla, MD, Kathie Le, PharmD, Pamela Mendoza, PharmD | August 26, 2020

A 69-year-old man with cognitive impairment and marginal housing was admitted to the hospital for exacerbation of chronic obstructive pulmonary disease (COPD). After a four-day admission, the physician arranged for discharge and transport to residential care home and arranged for Meds-to-Beds (M2B), a service that collaborates with a local commercial pharmacy to deliver discharge medications to the bedside prior to the patient leaving the hospital. The medication pick-up was delayed for several hours and there were miscommunications among the pharmacy, social worker, and physician. Ultimately, the patient was discharged without his medications and was readmitted five hours later with dyspnea and hypoxia. The commentary suggests that 7- versus 30-day readmission rates may be more reflective of hospital readmission mitigation efforts and discusses the value of Meds-to-Beds (M2B) programs in improving adherence to medication regimens during transitions of care

Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD| April 1, 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
Eric G. Poon, MD, MPH| September 1, 2007
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.